Alert archive / Idaho / Flash Flood Warnings in 2009
Flash Flood Warning 8, NWS Pocatello, ID
NWS Pocatello, ID issued this flash flood warning at Jun 4, 2009, 4:33 PM MDT for Blaine County, Idaho. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2009, 4:33 PM MDT (22:33 UTC)
- Expired
- Jun 4, 2009, 6:30 PM MDT
- In force
- 117 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Flood severity
- None
County Blaine County, ID
The radar
The Boise radar (KCBX), 143 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 10.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1989 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KPIH 042233 FFWPIH IDC013-050030- /O.NEW.KPIH.FF.W.0008.090604T2233Z-090605T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE POCATELLO 433 PM MDT THU JUN 4 2009 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO... THIS INCLUDES THE CITY OF KETCHUM... * UNTIL 630 PM MDT * AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. LOCATIONS NEAR THE PATH OF INCLUDE... KETCHUM... THE CASTLE ROCK BURN AREA... PRECAUTIONARY/PREPAREDNESS ACTIONS... NATIONAL WEATHER SERVICE RADAR INDICATED FLASH FLOODING OVER THE CASTLE ROCK BURN AREA. ROCK AND MUD SLIDES ARE POSSIBLE IN THE BURN AREA. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 4377 11456 4377 11435 4356 11435 4356 11460 $$ HANKO
2 follow-up statements
000 WGUS75 KPIH 042338 FFSPIH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE POCATELLO 538 PM MDT THU JUN 4 2009 IDC013-050030- /O.CON.KPIH.FF.W.0008.000000T0000Z-090605T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BLAINE ID- 538 PM MDT THU JUN 4 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR NORTHWESTERN BLAINE COUNTY... AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO... KETCHUM... THE CASTLE ROCK BURN AREA... PRECAUTIONARY/PREPAREDNESS ACTIONS... NATIONAL WEATHER SERVICE RADAR INDICATED FLASH FLOODING OVER THE CASTLE ROCK BURN AREA. MUD AND ROCK SLIDES ARE POSSIBLE IN THE BURN AREA. FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. && LAT...LON 4377 11456 4377 11435 4356 11435 4356 11460 $$ HANKO
000 WGUS75 KPIH 050024 FFSPIH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE POCATELLO 624 PM MDT THU JUN 4 2009 IDC013-050033- /O.EXP.KPIH.FF.W.0008.000000T0000Z-090605T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BLAINE ID- 624 PM MDT THU JUN 4 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MDT FOR NORTHWESTERN BLAINE COUNTY... LAT...LON 4377 11456 4377 11435 4356 11435 4356 11460 $$ HANKO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 2:06 PM MDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 4, 2:06 PM MDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 206 PM MDT THU JUN 4 2009 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT. THUNDERSTORMS HAVE ONCE AGAIN DEVELOPED IN THE AFTERNOON HEAT. SO FAR...ACTIVITY HAS BEEN MAINLY CONFINED TO THE UPPER SNAKE HIGHLANDS AND CENTRAL MOUNTAINS. THE AREA IS STILL FEELING THE INFLUENCE OF AN AREA OF HIGH PRESSURE OFF TO THE SOUTHEAST. WHICH HELPS TO EXPLAIN WHERE THE CONVECTION IS. MODELS SHOW MOST OF THE CONVECTION REMAINING OVER THE CENTRAL MOUNTAINS AND UPPER SNAKE HIGHLANDS...BUT THERE IS ENOUGH MOISTURE AROUND THAT ISOLATED TO SCATTERED THUNDERSTORMS COULD DEVELOP ELSEWHERE. SMALL HAIL...GUSTY WINDS AND HEAVY DOWNPOURS ARE LIKELY UNDER THE THUNDERSTORMS. FLASH FLOODING IS POSSIBLE OVER THE SOUTHERN AND EASTERN HIGHLANDS ALONG WITH THE CENTRAL MOUNTAINS. TERRAIN PLUS SATURATED CONDITIONS ALONG WITH THE INTENSE RAINFALL COULD PRODUCE FLASH FLOODING OF STREAMS AND/OR LANDSLIDES. THE LOW PRESSURE THAT IS OFF THE COAST OF CALIFORNIA WILL BEGIN TO MOVE ONSHORE TONIGHT. THIS LOW HAS BEEN RESPONSIBLE FOR PUMPING COPIOUS AMOUNTS OF MOISTURE INTO THE AREA. CONVECTION SHOULD DIMINISH DURING THE OVERNIGHT HOURS...PERHAPS SOME LINGERING SHOWERS MAINLY IN THE CENTRAL MOUNTAINS OR UPPER SNAKE HIGHLANDS. CONVECTION IS EXPECTED TO BEGIN EARLIER TOMORROW AS THE ATMOSPHERE FEELS THE EFFECTS OF THE UPPER JET PUNCHING INTO THE REGION. THUNDERSTORM ACTIVITY IS EXPECTED TO BE MORE WIDESPREAD ON FRIDAY AS THE LOW MOVES THROUGH CENTRAL CALIFORNIA AND BETTER UPPER LEVEL DYNAMICS MOVE INTO EASTERN IDAHO. FLASH FLOODING ALONG WITH SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE ONCE AGAIN ON FRIDAY. CONVECTION WILL DIMINISH SOMEWHAT FRIDAY NIGHT. BUT THE LOW PRESSURE SYSTEM WILL BE TRACKING THROUGH NORTHEAST THROUGH NEVADA WHICH WILL KEEP ACTIVITY GOING ALL NIGHT. THIS WILL BE ESPECIALLY TRUE IN THE CENTRAL MOUNTAINS WHERE A COLD FRONT IS APPROACHING FROM THE NORTHWEST TO MEET THE LOW PRESSURE SYSTEM. THE LOW WILL MOVE THROUGH SOUTHEAST IDAHO SATURDAY AND SATURDAY EVENING. SHOWERS AND ISOLATED THUNDERSTORMS LOOK TO BE A GOOD BET WITH HEAVY RAIN ONCE AGAIN POSSIBLE IF NOT LIKELY. THE COLD FRONT WILL BE MOVING THROUGH THE REGION FROM NORTHWEST TO SOUTHEAST SATURDAY NIGHT INTO SUNDAY. A LINE OF SHOWERS WILL ACCOMPANY THE FRONT WITH SOMEWHAT DRIER CONDITIONS BEHIND THE FRONT. .LONG TERM...SUNDAY THROUGH THURSDAY. UPPER TROF MOVES EAST SUNDAY WITH A COLD NORTHERLY FLOW REMAINING OVER REGION. EXPECT QUITE COOL TEMPERATURES SUNDAY WITH A CONTINUING CHANCE FOR SHOWERS IN THE COLDER AIR. IT LOOKS TO BE A VERY COOL PERIOD THROUGH THE MIDDLE OF NEXT WEEK AS ANOTHER UPPER TROF IS SHOWN ON BOTH GFS AND EUROPEAN MODELS MOVING THROUGH SOUTHEAST IDAHO IN THE WEDNESDAY TO THURSDAY TIME FRAME. PATTERN SHOULD KEEP TEMPERATURES WELL BELOW NORMAL THROUGH NEXT WEEK AND KEPT THE CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. NO PRECIPITATION CHANGES ON GRIDS. MADE SLIGHT TEMPERATURES ALTERATIONS. GK && .AVIATION...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON AND EVENING AND AGAIN ON FRIDAY WITH MOIST AND UNSTABLE PATTERN CONTINUING INTO THE WEEKEND. HAVE THUNDERSTORMS VICINITY ALL TAF SITES. GK && .FIRE WEATHER...A DEEP UPPER LOW WILL REMAIN OFF THE CALIFORNIA COAST THROUGH THE REMAINDER OF THE WEEK. ABOVE NORMAL HUMIDITIES AND SCATTERED THUNDERSTORMS WILL BE THE RULE THROUGH FRIDAY. THE UPPER LOW IS FORECAST TO MOVE INLAND BY SATURDAY...BUT SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST THROUGH THE WEEKEND. DMH && .PIH WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 11 PM MDT THIS EVENING FOR IDZ018- 022>025-031-032. &&
Hazardous weather outlook, Jun 4, 4:30 AM MDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 430 AM MDT THU JUN 4 2009 IDZ017>025-031-032-051300- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 430 AM MDT THU JUN 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF SOUTHERN AND CENTRAL IDAHO. SEE THE LATEST URGENT WEATHER MESSAGE FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT WEDNESDAY DAILY AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH THIS PERIOD. HEAVY SHOWERS...PRODUCING A FLASH FLOOD THREAT...WILL RETURN ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834. MESSICK
In the hours before
Special weather statement, Jun 4, 4:07 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
407 PM MDT THU JUN 4 2009
IDZ019-042300-
CLARK ID-
407 PM MDT THU JUN 4 2009
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL CLARK COUNTY IN EASTERN IDAHO
UNTIL 500 PM MDT
AT 403 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 27 MILES NORTHWEST OF DUBOIS...MOVING EAST AT 5
MPH.
MOTORISTS TRAVELING ALONG INTERSTATE 15 NEAR SPENCER AND MONIDA PASS
SHOULD BE PREPARED FOR HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND
GUSTS UP TO 40 MPH AND HEAVY RAIN BY AROUND 500 PM MDT.
LOCATIONS IMPACTED INCLUDE...
RURAL WESTERN CLARK COUNTY...
RURAL CENTRAL CLARK COUNTY...
LAT...LON 4428 11211 4426 11279 4430 11281 4439 11281
4441 11284 4442 11284 4444 11282 4449 11262
4446 11237 4449 11235 4452 11235 4456 11224
TIME...MOT...LOC 2204Z 250DEG 5KT 4437 11271
HUSTONThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 6:08 PM MDT | Special Weather Statement | PIH | Bingham | 52 min |
| Jun 3, 6:19 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Butte | 41 min |
| Jun 3, 6:29 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville | 46 min |
| Jun 3, 6:49 PM MDT | Special Weather Statement | PIH | Bannock | 56 min |
| Jun 3, 6:52 PM MDT | Special Weather Statement | PIH | Bear Lake | 83 min |
| Jun 3, 6:57 PM MDT | Severe Thunderstorm Warning | PIH | Bingham | 48 min |
| Jun 3, 7:00 PM MDT | Special Weather Statement | PIH | Power | 60 min |
| Jun 3, 7:44 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham | 46 min |
| Jun 3, 7:54 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Caribou | 51 min |
| Jun 4, 3:22 AM MDT | Flash Flood Watch | PIH | 19 hr | |
| Jun 4, 4:07 PM MDT | Special Weather Statement | PIH | Clark | 53 min |
| Jun 4, 4:57 PM MDT | Special Weather Statement | PIH | Fremont | 63 min |
| Jun 4, 5:05 PM MDT | Special Weather Statement | PIH | Butte | 40 min |
Nearby
Flash Flood Warnings in Idaho, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.